Medical questions & health advice by board certified doctors
"What causes eye twitching?"
Sometimes, late at night, my left eye will begin twitching uncontrollably. It's a very unpleasant sensation, and as a grad student it interferes with my late-night study sessions. Why does this happen to me?
Eye twitching can be a very uncomfortable and annoying sensation and it can interfere with our daily activities. The technical term for eye twitching is blepharospasm. This type of issue should be brought up soon to your primary care physician who will be able to recommend management strategies in the context of your personal history. There are multiple causes of blepharospasm but the most common cause is benign essential blepharospasm which essentially means that the cause is unknown. It usually occurs during times of stress, fatigue or under bright lights. It can also be exacerbated by caffeine. This may explain why you have symptoms when you are studying late at night, especially if you drink coffee or other caffeinated beverages to stay awake. There are also more serious conditions that have eye twitching as one of there symptoms, but patients usually have other complaints. I would first see if changing your study schedule to avoid the inciting event will help your symptoms. Relentless symptoms that interfere with ones life can eventually be treated with Bo-Tox injections, but this is a last resort. Schedule an appointment with your primary care physician and try writing down triggers that may bring on the twitching so that he or she may more accurately get to the bottom of the problem. Good luck.
Need more info?See a neurologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.